What to Know About Tardive Dyskinesia
Tardive dyskinesia is a movement disorder. It’s characterized by repeated and involuntary motions, mostly in the face and fingers. These motions may include:
- sticking out the tongue
- rapid blinking of the eyes
- pursing or smacking the lips
- twitching of the fingers
Symptoms may also occur in the arms, legs, or torso.
Tardive dyskinesia usually occurs as a side effect of extended use of medications that block dopamine receptors. The medications are typically prescribed to treat psychiatric and neurological disorders, such as schizophrenia, bipolar disorder, and depression.
Medications that can cause tardive dyskinesia include antipsychotics and some anti-nausea medications.
Symptoms of tardive dyskinesia typically begin after several years of taking the medication. However, they can occur after only a few months.
Tardive dyskinesia is primarily treated by stopping the medication that causes the symptoms. A healthcare professional may prescribe a new medication to replace the discontinued one. Symptoms might disappear after the medication is stopped, especially if tardive dyskinesia is diagnosed early.
However, in some cases, symptoms may be permanent or worsen even after the medication is discontinued. It’s important not to discontinue any medication abruptly. If you experience symptoms of tardive dyskinesia, contact your doctor right away.
Symptoms of tardive dyskinesia include uncontrollable movements. The motions are often repetitive and occur without purpose.
Symptoms often begin gradually and plateau over days or weeks. Also, symptoms may go from mild to severe and back.
Symptoms of tardive dyskinesia include:
- grinding the teeth or chewing repetitively
- rapid blinking
- smacking the lips
- sticking out the tongue
- jerking hand and leg movements
- twitching or shaking in the fingers
- difficulty swallowing
- neck twisting
These symptoms may be disabling and make daily functioning difficult. With tardive dyskinesia, there is no impairment or loss of consciousness, differentiating the movements from those of a seizure.
Tardive dyskinesia occurs primarily as a severe side effect of long-term use of neuroleptic medications. Neuroleptic medications are prescribed to treat psychiatric, gastrointestinal, and neurological disorders.
Typically, tardive dyskinesia occurs after years of using a medication. However, it can also occur within
The following medications are the ones that most commonly cause tardive dyskinesia:
- chlorpromazine (Thorazine)
- fluphenazine (Prolixin)
- haloperidol (Haldol)
- prochlorperazine (Compazine)
- trifluoperazine (Stelazine)
- thioridazine (Mellaril)
Other medications that can also cause tardive dyskinesia include:
- amitriptyline (Elavil)
- fluoxetine (Prozac)
- phenelzine (Nardil)
- sertraline (Zoloft)
- trazodone (Oleptro)
- metoclopramide (Reglan)
- levodopa (Dopar)
- phenobarbital (Luminal)
- phenytoin (Dilantin)
Anyone who takes neuroleptic medication for an extended period is at risk of developing tardive dyskinesia. However, several factors can increase your risk of the condition. Not everyone who takes these medications will experience tardive dyskinesia.
Risk factors of tardive dyskinesia include:
- being ages 55 or older
- being a person assigned
female Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to sourceat birth
- being a person assigned female at birth who is postmenopausal
- having a history of substance use disorder
- having a mood disorder, such as major depressive disorder (MDD) or bipolar disorder
- having a family history of tardive dyskinesia
- uncontrolled diabetes
Tardive dyskinesia can be challenging to diagnose. Many of the involuntary movements associated with the condition are characteristics of some psychiatric conditions, including schizophrenia.
Your doctor will ask about your symptoms and how long you’ve been experiencing them. They will also ask about your medical history and medications. A thorough medical history is one of the
They may also recommend imaging studies, such as a CT or MRI. These will also help rule out other conditions that may cause involuntary movements.
Traditionally, the treatment for tardive dyskinesia has been to discontinue or reduce the use of the medication causing it. However, more recently, the Food and Drug Administration (FDA) has approved medications to help treat tardive dyskinesia.
Your doctor may still recommend changing your dosage or the type of medication you are taking. It is essential, however, not to stop taking any medications without talking with your doctor first.
One of the FDA-approved treatments for tardive dyskinesia includes valbenazine (Ingrezza) or deutetrabenazine (Austedo). These medications work by adjusting the reception of dopamine in the brain’s areas responsible for motor control.
As a secondary treatment, your doctor may recommend the medication clonazepam. This can be used in the short term to help with muscle rigidity.
If these medications are ineffective, your doctor may recommend amantadine. This is a medication traditionally used to treat Parkinson’s disease.
If medication has not reduced your symptoms, deep brain stimulation (DBS) may be a surgical option to help treat tardive dyskinesia.
Speak with your doctor about all your symptoms.
Tardive dyskinesia appears to be more common with older or first-generation antipsychotic medications. If you have concerns about tardive dyskinesia, speak with your doctor about changing your medication.
The rates of tardive dyskinesia have shown to be lower with the use of newer or second-generation antipsychotic medications. Long-term use of antipsychotic medication may be necessary to treat some conditions. However, working with your doctor to adjust or change your medication may help reduce your risk of tardive dyskinesia.
Other changes that may help reduce the risk of tardive dyskinesia include not smoking. Also, if you have diabetes, managing the condition may help reduce your risk.
Heidi Moawad, M.D., has reviewed the questions people frequently ask about tardive dyskinesia.
What drugs cause tardive dyskinesia?
Tardive dyskinesia is more commonly the result of long-term use of older or first-generation antipsychotic medications. These include chlorpromazine, fluphenazine, and haloperidol.
What triggers tardive dyskinesia?
Long-term use of neuroleptic medications is the main cause of tardive dyskinesia.
What are examples of tardive dyskinesia movements?
- smacking lips
- grinding of the teeth
- rapid blinking
Can Zoloft cause tardive dyskinesia?
Yes. Zoloft is among the medications that have been known to cause tardive dyskinesia when used long term.
Tardive dyskinesia is a movement disorder typically caused by the long-term use of neuroleptic medications. The condition involves involuntary movements, such as grimacing, tongue movements, and lip-smacking.
Your doctor may recommend reducing or stopping the medication causing tardive dyskinesia. However, this may not control the symptoms. The medications valbenazine (Ingrezza) or deutetrabenazine (Austedo) have been approved to help treat tardive dyskinesia.
If you’re taking antipsychotics, tell your doctor right away if you experience involuntary movements.